Q. What are the side effects of antiepileptic drugs?

Answered by
Dr. Anshul Varshney
and medically reviewed by iCliniq medical review team.
Published on Dec 28, 2017

Hi doctor,

I am a 20 year old girl and it has been almost four years that I have been suffering from epilepsy. The medicines I take are Levipil 500 mg, Rivotril 0.5 mg and Cetadom for headache. Recently, I am feeling that my memory power and concentration are falling down. I have also been facing horrible hair fall since 4-5 years and I am also gaining weight in spite of regular workout. I am obese by 7-8 kg. Are the above the side effects of any of these tablets?

Dr. Anshul Varshney

Critical Care Physician Diabetology General Medicine Internal Medicine Medical Gastroenterology Nephrology Pulmonology (Asthma Doctors) Rheumatology
#

Hi,

Welcome to icliniq.com.

  • Yes, all antiepileptic drugs cause weight gain. In fact, Levipil (Levetiracetam) is also known to cause weight gain and hair loss.
  • You do not have an option till your primary doctor agrees to give you Topiramate as antiepileptic instead of Levipil, as Topiramate is known to cause weight loss. But effect cannot be warranted.
  • I would recommend you to take a hair supplement like tablet Follihair that would help you in reducing hair loss. I would also recommend you to do daily exercises.

For further information consult a neurologist online -->  https://www.icliniq.com/ask-a-doctor-online/neurologist

Thank you doctor.

Can you please expand on Topiramate as you said that it helps in weight loss and the effect cannot be warranted. Is it safe to use? I am using the hair fall solution - Hair4U. But I shall discuss with my doctor about Follihair as well. I would like to know is the issues with memory and concentration are the side effects of antiepileptic drug?

Dr. Anshul Varshney

Critical Care Physician Diabetology General Medicine Internal Medicine Medical Gastroenterology Nephrology Pulmonology (Asthma Doctors) Rheumatology
#

Hi,

Welcome back to icliniq.com.

  • Yes, memory and concentration are side effects of antiepileptic drugs only.
  • Topiramate is an antiepileptic drug which will cause weight loss but the antiepileptic action is not so powerful as of Levipil. It is not that Topiramate would be an ideal drug for you as it can help you in weight loss but it also causes hair loss.
  • So it is your doctor who can decide whether your seizure activity can be controlled by Topiramate or not, based on your medical history.

For further information consult a neurologist online -->  https://www.icliniq.com/ask-a-doctor-online/neurologist

Also Read Answers From:

Related Questions & Answers


Does hair fall stop immediately with the use of Proscar?

Query: Hi doctor,I have been on Rogaine for 6 years and now on Proscar for 10 days. I had used it before, but went off. I cannot tell if I am still losing hair or not. Does hair loss stop immediately once Proscar is used?  Read Full »

Why is my head shedding excess hair these days?

Query: Hello doctor, I have been shedding excess hair in the past few weeks. It was just a few in the beginning but now when I comb my hand through my head, 10 to 15 strands of hair come out in my hand. I do not know what is causing this. I have tried to find the reason online but there are lots of theori...  Read Full »

Popular

Popular

Ask your health query to a doctor online?

Ask a Neurologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.